Alert archive / North Dakota / Tornado Warnings in 2022

Tornado Warning 24, NWS Grand Forks, ND

June 24, 2022Grand Forks County, Nelson County, North Dakota

NWS Grand Forks, ND issued this tornado warning at Jun 24, 2022, 5:18 PM CDT for Grand Forks County, Nelson County, North Dakota. It was in force for 42 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2022, 5:18 PM CDT (22:18 UTC)
Expired
Jun 24, 2022, 6:00 PM CDT
In force
42 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

Counties Grand Forks County, ND, Nelson County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 53 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 5:34 PM CDTTORNADO 03 Wnw Larimore, NDSTORM SPOTTERS REPORT TORNADO OCCURRING SOUTH OF HIGHWAY 2 AND WEST OF HWY 18. TORNADO APPEARED TO TRACK EASTWARD TO NEAR HWY 18, NORTH OF LARIMORE BY 540 PM CDT. SOME TREE BRANCH DAMAGE WAS NOTED BUT NOTHING APPEARED TO BE DAMAGED STRUCTURALLY. PEAK WINDS EST
Jun 24, 5:34 PM CDTTORNADO 03 Wnw Larimore, NDSTORM SPOTTERS REPORT TORNADO OCCURRING SOUTH OF HIGHWAY 2 AND WEST OF HWY 18. TORNADO APPEARED TO TRACK EASTWARD TO NEAR HWY 18, NORTH OF LARIMORE BY 540 PM CDT. SOME TREE BRANCH DAMAGE WAS NOTED BUT NOTHING APPEARED TO BE DAMAGED STRUCTURALLY. PEAK WINDS EST
Jun 24, 5:34 PM CDTTORNADO 03 Wnw Larimore, NDSTORM SPOTTERS REPORT TORNADO OCCURRING SOUTH OF HIGHWAY 2 AND WEST OF HWY 18. TORNADO APPEARED TO TRACK EASTWARD TO NEAR HWY 18, NORTH OF LARIMORE BY 540 PM CDT. SOME TREE BRANCH DAMAGE WAS NOTED BUT NOTHING DAMAGED STRUCTURALLY. PEAK WINDS ESTIMATED TO 80 MP
Jun 24, 5:41 PM CDTTSTM WND GST 552 E Logan Center, NDPEAK WIND MEASURED AT AN NDAWN SENSOR AT 10 METERS.
Jun 24, 5:41 PM CDTTSTM WND GST 552 E Logan Center, NDPEAK WIND MEASURED AT AN NDAWN SENSOR AT 10 METERS.
Jun 24, 5:50 PM CDTHAIL 15 Ene Mcville, ND
Jun 24, 5:57 PM CDTTSTM WND GST 546 Se Kempton, NDPEAK WIND MEASURED AT AN NDAWN AT 3 METERS.
Jun 24, 5:57 PM CDTTSTM WND GST 546 Se Kempton, NDPEAK WIND MEASURED AT AN NDAWN AT 3 METERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 1:40 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.3 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2022-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2022-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1126 J/kg
Mixed-layer CIN
-307 J/kg
Mixed-layer LCL
1667 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

925 
WFUS53 KFGF 242218
TORFGF
NDC035-063-242300-
/O.NEW.KFGF.TO.W.0024.220624T2218Z-220624T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
518 PM CDT Fri Jun 24 2022

The National Weather Service in Grand Forks has issued a

* Tornado Warning for...
  Southwestern Grand Forks County in northeastern North Dakota...
  Southeastern Nelson County in northeastern North Dakota...

* Until 600 PM CDT.

* At 517 PM CDT, a confirmed tornado was located near McVille, or 37
  miles southeast of Devils Lake, moving east at 35 mph.

  HAZARD...Damaging tornado.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Logan Center, Kempton, Northwood and Larimore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4793 9828 4793 9746 4767 9749 4767 9758
      4775 9830
TIME...MOT...LOC 2217Z 275DEG 30KT 4784 9818 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

VG
2 follow-up statements
092 
WWUS53 KFGF 242244
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
544 PM CDT Fri Jun 24 2022

NDC035-063-242300-
/O.CON.KFGF.TO.W.0024.000000T0000Z-220624T2300Z/
Grand Forks ND-Nelson ND-
544 PM CDT Fri Jun 24 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
SOUTHWESTERN GRAND FORKS AND SOUTHEASTERN NELSON COUNTIES...
    
At 543 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Logan Center, or 37 miles west of Grand Forks,
moving east at 25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Larimore, Northwood, Arvilla, Kempton and Logan Center. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4793 9800 4793 9746 4767 9749 4767 9758
      4773 9813
TIME...MOT...LOC 2243Z 275DEG 30KT 4782 9785 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

VG
482 
WWUS53 KFGF 242258
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
558 PM CDT Fri Jun 24 2022

NDC035-063-242307-
/O.EXP.KFGF.TO.W.0024.000000T0000Z-220624T2300Z/
Grand Forks ND-Nelson ND-
558 PM CDT Fri Jun 24 2022

...THE TORNADO WARNING FOR SOUTHWESTERN GRAND FORKS AND SOUTHEASTERN
NELSON COUNTIES WILL EXPIRE AT 600 PM CDT...
                
The storm which prompted the tornado warning no longer appears 
capable of producing a tornado. Therefore, the warning will be 
allowed to expire. However, a severe thunderstorm warning remains in 
effect.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern and northeastern North Dakota.

LAT...LON 4793 9800 4793 9746 4767 9749 4767 9758
      4773 9813
TIME...MOT...LOC 2257Z 275DEG 30KT 4781 9770 

$$

VG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jun 24, 3:22 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 24, 3:22 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
322 PM CDT Fri Jun 24 2022

.SHORT TERM...(This evening through Saturday night)
Issued at 322 PM CDT Fri Jun 24 2022

Convection will be the main headache for the period.

Southwesterly flow aloft will continue to bring some weak vorts
into the region this afternoon and tonight, but the main upper low
will be to our northwest until tomorrow. The warm front has lifted
into northeastern ND, with rich moisture and instability across
most of the CWA. Storms have been firing near the warm front
across northeastern ND and northwestern MN, with the somewhat
limited (25-35 kts) of deep layer shear, storms have been a bit
messy and only briefly organized. However, there continues to be
plenty of instability with updrafts firing, and severe threat will
remain through this evening.

Later on this evening, the surface low currently over central SD
and cold front over northwestern ND will push eastward into our
CWA. CAMs have the storms that have so far been pretty slow moving
along the warm front, accelerate and push eastward by midnight.
Think at this point the messy convection with sporadic hail
threat will become more of an organized MCS, with damaging winds
the main headache. Severe storms will push eastward out of our
region by tomorrow morning.

Impacts will be a lot less tomorrow as the main upper low moves
across southern Manitoba. Some showers and thunderstorms will be
continuing near the international border as we get some good lapse
rates with warm air at the surface and colder mid levels. However,
no severe storms are expected with this activity. Cold air
advection will bring drier and more stable air into the region,
along with temps back into the 60s and 70s along with blustery
northwest surface winds.

.LONG TERM...(Sunday through Friday)
Issued at 322 PM CDT Fri Jun 24 2022

Sunday through Tuesday...Northwesterly flow aloft for the early
part of the period, with cooler than average temperatures on
Sunday warming up for the start of the work week as the upper low
pulls away from the Northern Plains. Lingering showers along the
northern border as cold upper temps continue for a bit longer on
Sunday, then a bit of a break before the next reinforcing
shortwave Monday night/Tuesday morning.

Wednesday through Friday...Upper flow becomes more west to
southwesterly during this period, although predictability is
pretty low. There will be several weak shortwaves moving through,
but not much signal in the ensembles for any large variations
from climo. With low predictability and an active short term,
will keep the blended solution of periodic low precip chances and
near seasonal temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1239 PM CDT Fri Jun 24 2022

VFR conditions for the moment, but convection is already going
across portions of western MN and there will continue to be storms
developing throughout eastern ND through the afternoon. Have VCTS
or -TSRA mention in tempo or prevailing groups at all sites
through the afternoon and into the evening. Some decrease in
convective activity after 06Z as the system pushes off to the
east. There could be some MVFR ceilings behind the convection, so
have categories going down for a while tomorrow morning. Think all
sites, except perhaps KBJI, should return to VFR by the end of the
period. Winds that are gusty from the southeast will shift around
to the northwest overnight, picking up again by mid day tomorrow
and again gusting above 20 kts.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...JR
LONG TERM...JR
AVIATION...JR
Hazardous weather outlook, Jun 24, 4:35 AM CDT, 12 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
435 AM CDT Fri Jun 24 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-250945-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
435 AM CDT Fri Jun 24 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Numerous severe thunderstorms are expected across much of eastern
North Dakota and west-central and northwest Minnesota. The main
hazards will be large hail up to 2 inches and damaging wind gusts
of 70 to 75 mph. Isolated tornadoes are also possible. Storms
will initially be more scattered and capable of producing all
hazards, but will eventually form into a line that will carry all
hazards as well. Localized flash flooding will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed.

In the hours before

Local storm report, Jun 24, 2:35 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
235 PM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     TSTM WND GST     5 N ADAMS               48.49N 98.07W
06/24/2022  M52 MPH          Walsh              ND   MESONET

            PEAK WIND MEASURED AT AN NDAWN STATION AT 10 METERS.

&&

GREGORY.GUST
Local storm report, Jun 24, 4:47 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
447 PM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     TSTM WND GST     1 E BROCKET             48.21N 98.33W
06/24/2022  M60 MPH          Ramsey             ND   MESONET

            PEAK WIND MEASURED AT AN NDAWN STATION AT 10 METERS.

&&

GREGORY.GUST
Local storm report, Jun 24, 4:53 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
453 PM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HEAVY RAIN       OBERON                  47.92N 99.21W
06/24/2022  M4.50 INCH       BENSON             ND   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

&&
Local storm report, Jun 24, 4:54 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
454 PM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             BROCKET                 48.21N 98.36W
06/24/2022  M1.00 INCH       RAMSEY             ND   PUBLIC

            TIME ESTIMATED. RELAYED VIA SOCIAL MEDIA.

&&
Local storm report, Jun 24, 5:04 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
504 PM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     TORNADO          PEKIN                   47.79N 98.33W
06/24/2022                   NELSON             ND   STORM CHASER

            POSSIBLE TORNADO VIEWED NEAR PEKIN.

&&

GREGORY.GUST
Local storm report, Jun 24, 5:13 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
513 PM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             2 WNW BROCKET           48.22N 98.40W
06/24/2022  E1.00 INCH       Ramsey             ND   PUBLIC

0315 PM     FUNNEL CLOUD     5 SW OBERON             47.87N 99.28W
06/24/2022                   Benson             ND   STORM CHASER

            PERSISTENT WALL CLOUD WITH POSSIBLE FUNNEL LOCATED TO
            WNW. SPOTTER LOCATED NEAR SHEYENNE.

0350 PM     TSTM WND GST     1 S EDINBURG            48.48N 97.86W
06/24/2022  M55.00 MPH       Walsh              ND   MESONET

            PEAK WIND MEASURED AT AN NDDOT RWIS SENSOR.

0431 PM     FUNNEL CLOUD     3 NE WARWICK            47.89N 98.66W
06/24/2022                   Benson             ND   STORM CHASER

            BRIEF FUNNEL. SPOTTER LOCATED ABOUT 3 ESE OF WARWICK.

&&

GREGORY.GUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 10:45 PM CDTSevere Thunderstorm WarningFGFCavalier, Pembina45 min
Jun 23, 11:28 PM CDTSpecial Weather StatementFGFPembina32 min
Jun 24, 1:46 PM CDTSevere Thunderstorm WarningFGFPembina, Walsh59 min
Jun 24, 2:06 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy39 min
Jun 24, 2:13 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFCavalier, Pembina, Walsh47 min
Jun 24, 2:19 PM CDTSevere Thunderstorm WarningFGFRamsey, Walsh41 min
Jun 24, 2:38 PM CDTTornado WarningFGFCavalier, Walsh20 min
Jun 24, 2:42 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Ramsey63 min
Jun 24, 2:52 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFCavalier, Pembina, Ramsey, Walsh53 min
Jun 24, 3:09 PM CDTTornado WarningFGFCavalier, Pembina, Walsh32 min
Jun 24, 3:18 PM CDTTornado WarningFGFBenson, Eddy42 min
Jun 24, 3:40 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFCavalier, Nelson, Pembina, Ramsey, Walsh65 min
Jun 24, 3:41 PM CDTAreal Flood AdvisoryFGFBenson, Eddy9 hr
Jun 24, 3:44 PM CDTAreal Flood AdvisoryFGFCavalier, Pembina, Ramsey, Walsh9 hr
Jun 24, 3:58 PM CDTTornado WarningFGFBenson, Eddy30 min
Jun 24, 4:04 PM CDTSevere Thunderstorm WarningFGFPembina14 min
Jun 24, 4:05 PM CDTAreal Flood AdvisoryFGFRamsey9 hr
Jun 24, 4:09 PM CDTSevere Thunderstorm WarningFGFRamsey22 min
Jun 24, 4:19 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey41 min
Jun 24, 4:38 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Grand Forks, Griggs, Nelson, Ramsey and 2 more67 min
Jun 24, 4:42 PM CDTTornado WarningFGFBenson, Eddy, Nelson48 min
Jun 24, 4:57 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy48 min
Jun 24, 5:36 PM CDTSevere Thunderstorm Warning Destructive damage threatFGFGrand Forks, Nelson, Walsh54 min
Jun 24, 5:39 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Griggs, Nelson, Ramsey36 min
Jun 24, 5:40 PM CDTTornado Warning Tornado observedFGFGrand Forks40 min
Jun 24, 5:43 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFGrand Forks, Griggs, Nelson, Steele62 min
Jun 24, 6:10 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Grand Forks, Steele, Traill65 min
Jun 24, 6:27 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFGrand Forks, Walsh48 min

Nearby

Tornado Warnings in North Dakota, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.